Spectral Analysis of One-Dimensional High-Contrast Elliptic Problems with Periodic Coefficients

Abstract : We study the behaviour of the spectrum of a family of one-dimensional operators with periodic high-contrast coefficients as the period goes to zero, which may represent e.g. the elastic or electromagnetic response of a two-component composite medium. Compared to the standard operators with moderate contrast, they exhibit a number of new effects due to the underlying non-uniform ellipticity of the family. The effective behaviour of such media in the vanishing period limit also differs notably from that of multi-dimensional models investigated thus far by other authors, due to the fact that neither component of the composite forms a connected set. We then discuss a modified problem, where the equation coefficient is set to a positive constant on an interval that is independent of the period. Formal asymptotic analysis and numerical tests with finite elements suggest the existence of localised eigenfunctions ("defect modes"), whose eigenvalues situated in the gaps of the limit spectrum for the unperturbed problem.
Document type :
Journal articles
Complete list of metadatas

https://hal.archives-ouvertes.fr/hal-01283612
Contributor : Sébastien Guenneau <>
Submitted on : Saturday, March 5, 2016 - 6:20:32 PM
Last modification on : Friday, April 19, 2019 - 11:38:17 AM

Identifiers

  • HAL Id : hal-01283612, version 1

Collections

Citation

Kirill Cherednichenko, Shane Cooper, Sébastien Guenneau. Spectral Analysis of One-Dimensional High-Contrast Elliptic Problems with Periodic Coefficients . Multiscale Modeling and Simulation: A SIAM Interdisciplinary Journal, Society for Industrial and Applied Mathematics, 2015, 13 (1), pp.72-98. ⟨DOI: 10.1137/130947106 ⟩. ⟨hal-01283612⟩

Share

Metrics

Record views

103